Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 192, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 11, 2000, 6:37 PM CDT for Poweshiek County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 6:37 PM CDT (23:37 UTC)
- Expired
- Sep 11, 2000, 7:10 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 6:45 PM CDT | Hail 0.75 | Brooklyn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 1:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 112337 SVRDSM IAC157-120010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 637 PM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 710 PM * AT 637 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BROOKLYN...OR ABOUT 46 MILES WEST OF CEDAR RAPIDS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BROOKLYN AROUND 640 PM NEAR HARTWICK AROUND 645 PM NEAR GUERNSEY AROUND 700 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4186 9255 4151 9254 4151 9230 4186 9230 COGIL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:16 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 11, 2:16 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 216 PM CDT MON SEP 11 2000 SHORT TERM... INITIAL ISOLATED ELEVATED CONVECTION WHICH DEVELOPED IN SC IA THIS MORNING HAS BEGUN TO INTERACT WITH OUTFLOW BOUNDARY BETWEEN ALO AND DBQ AREA. AIRMASS STILL CAPPED OVER CENTRAL AND SW IA PER LATEST GOES SOUNDING DATA WITH 150-250 J/KG CIN YET TO OVERCOME. EXPECT THIS TO OCCUR WITH MECHANICAL FORCING FROM STRONG FRONTAL CONVERGENCE ALONG COLD FRONT. WSW SURFACE FLOW BEHIND PRE FRONTAL TROUGH SHOULD BECOME MORE SOUTHERLY AS FRONT APPROACHES AS WELL, KEEPING A FEED OF 65-70 DEW POINTS INTO THE FRONT AS IT MOVES SE. WILL DRAW FINAL LINE OF PRECIP AT PRESS TIME BASED ON COLD FRONT POSITION. UNIDIRECTIONAL VAD WIND PROFILES SUGGEST SQUALL LINE DEVELOPMENT. 18Z MPX SOUNDING HAD VERY IMPRESSIVE SPEED SHEAR. AMPLE CAPE WITH 3000+ J/KG AHEAD OF FRONT WITH UPPER COOLING TO TAKE PLACE THIS EVENING, SO HAIL STILL A THREAT AS WELL. FEEL THAT SC/SW IA PORTION OF OUR CWA WILL BE AFFECTED BETWEEN 23-03Z. LONGER TERM... STRONG DRY AIR PUSH WILL BRING MUCH LOWER DEW POINTS IN TONIGHT AND TUESDAY. N FLOW WILL NOT BE TOO STRONG AS PRESSURE RISE CENTER HAS LESSENED CONSIDERABLY OVER SD/NE. WILL FOLLOW PRETTY CLOSE TO GUIDANCE TONIGHT FOR TEMPS, BUT A BIT ABOVE ON TUESDAY AND WEDNESDAY GIVEN DRY AIR AND AMPLE SUNSHINE. WARM ADVECTION BEGINS SOONER THAN THOUGHT YESTERDAY TUESDAY NIGHT, WHICH MAY PRECLUDE TEMPS FROM DROPPING INTO THE LOWER 40S. WILL KEEP A DRY FORECAST IN THE EXTENDED EXCEPT FOR WED NIGHT. FRONTAL PASSAGE IS NOW FORECAST WED NIGHT INTO EARLY THURSDAY, BUT BEST DYNAMICS REMAIN OVER GREAT LAKES WITH MINIMAL MOISTURE ON IOWA'S PORTION OF FRONT. STILL SOME MINOR Q-G FORCING AND RETURNING SOUTHERLY FLOW WITHIN THETA-E RIDGE SAYS OTHERWISE. BETTER INFLOW WILL OCCUR OVER KS/NE WHERE CONVECTION MAY DEVELOP WED NIGHT/THU. .DSM...TORNADO WCATCH EASTERN IA UNTIL 7 PM KULA
In the hours before
Local storm report, Sep 11, 5:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM MONTEZUMA IA .75 INCH HAIL
09/11/00 POWESHIEK REPORTED BY MEDIA.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 42 min |
| Sep 10, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 49 min |
| Sep 10, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 28 min |
| Sep 11, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 43 min |
| Sep 11, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.